Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 25, 1998, 6:36 PM CDT for Woodbury County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 1998, 6:36 PM CDT (23:36 UTC)
- Expired
- Apr 25, 1998, 7:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
268 WUUS1 KFSD 252337 RRA SVRFSD IAC193-260010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 636 PM CDT SAT APR 25 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 710 PM CDT * SOME AREAS AFFECTED HOLLY SPRINGS AROUND 640 PM CDT SMITHLAND AROUND 650 PM CDT OTO AROUND 705 PM CDT * AT 633 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES SOUTHEAST OF SIOUX CITY OR 7 MILES SOUTH OF HORNICK MOVING NORTHEAST AT 15 MPH. A REPORT OF 1 INCH HAIL IN DECATUR NE AROUND 607 PM CDT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:47 AM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, Apr 25, 9:47 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT FRI APR 24 1998 TURNING OUT TO BE A BUSIER MORNING THAN HAD HOPED FOR. QUITE A BIT IN 12Z DATA OF INTEREST AND JUST NOW STARTING TO TAKE A LOOK AT NEW MDL RUNS. SIGNIFICANT LO LVL BOUNDARY ALONG MBG TO YKN LINE ALONG WITH GOOD 700 MB THETA-E RIDGE IN VCNTY OF BOUNDARY. 12Z RUC RUN HAS GOOD HANDLE ON SITUATION WITH INDICATION OF PCPN DEVELOPING ALONG THIS BOUNDARY /ALTHOUGH A LITTLE LATE IN TIMING/. LN OF TSTMS QUICKLY DEVELOPING JUST W OF JAMES RIVER IN SD. MODIFICATION OF 12Z SOUNDINGS STILL SHOW RATHER WK CAPE VALUES AND A SLGHT CAPPING...BUT STILL ENOUGH POTENTIAL FOR T,HE TSTMS TO BE STRONG ENOUGH FOR SMALL HAIL AND A NEED TO KEEP A CLOSE WATCH ON THINGS TDY. B RUBY .FSD...NONE
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.